Advertisement

Calcified Tissue International

, Volume 102, Issue 3, pp 368–372 | Cite as

Multiple Vertebral Osteonecroses (Kümmell’s Disease) After 10 Years on Denosumab: Is Osteocyte Apoptosis to Blame?

  • Yves Maugars
  • Géraldine Bart
  • Pascale Guillot
  • Marguerite Chemel-Mary
  • Joëlle Glémarec
  • Mélanie Gahier-Penhoat
  • Benoit Le Goff
  • Christelle Darrieutort-Laffite
Case Reports

Abstract

We report here a case of multiple vertebral osteonecroses with intrasomatic gaseous dissection (Kümmell’s disease) occurring 1 year after the end of a 10-year course of denosumab treatment for osteoporosis without fractures. Histomorphometry and bone remodeling markers revealed major bone resorption and the persistence of an inhibition of bone formation. The presence of multiple empty lacunae in the bone provided evidence for high levels of osteocyte apoptosis. Osteocytes direct bone resorption (via the RANK/RANK-L/osteoprotegerin system) and formation (Wnt system, with SOST and DKK1) pathways. The vertebral osteonecrosis in our case may, therefore, have resulted from osteocyte apoptosis, decompensated by the sudden reactivation of bone remodeling after the cessation of denosumab treatment.

Keywords

Osteoporosis Vertebral osteonecrosis Denosumab Osteocyte apoptosis 

Notes

Acknowledgement

The authors would like to thank Pr Daniel Chappard, MD PD, Department of cellular and tissular pathology, University of Angers, France.

Compliance with ethical standards

Conflict of interest

Yves Maugars, Géraldine Bart, Pascale Guillot, Marguerite Chemel-Mary, Joëlle Glémarec, Mélanie Gahier-Penhoat, Benoit Le Goff, and Christelle Darrieutort-Laffite declare no conflict of interest.

Human and Animal Rights and Informed Consent

All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.

References

  1. 1.
    Zhang X, Hamadeh IS, Song S et al (2016) Osteonecrosis of the jaw in the United States Food and Drug Administration’s Adverse Event Reporting System (FAERS). J Bone Miner Res 31:336–340CrossRefPubMedGoogle Scholar
  2. 2.
    Popp AW, Zysset PK, Lippuner K (2016) Rebound-associated vertebral fractures after discontinuation of denosumab-from clinic and biomechanics. Osteoporos Int.  https://doi.org/10.1007/s00198-015-3458-6 PubMedGoogle Scholar
  3. 3.
    Anastasilakis AD, Makras P (2016) Multiple clinical vertebral fractures following denosumab discontinuation. Osteoporos Int 27:1929CrossRefPubMedGoogle Scholar
  4. 4.
    Aubry-Rozier B, Gonzalez-Rodriguez E, Stoll D et al (2016) Severe spontaneous vertebral fractures after denosumab discontinuation: three case reports. Osteoporos Int 27:1923–1925CrossRefPubMedGoogle Scholar
  5. 5.
    Polyzos SA, Terpos E (2016) Clinical vertebral fractures following denosumab discontinuation. Endocrine 27:1929–1930Google Scholar
  6. 6.
    Adami S, Idolazzi L, Fracassi E et al (2013) Osteoporosis treatment: when to discontinue and when to re-start. Bone Res 1:323–335CrossRefPubMedPubMedCentralGoogle Scholar
  7. 7.
    Libicher M, Appelt A, Berger I et al (2007) The intravertebral vacuum phenomenon as specific sign of osteonecrosis in vertebral compression fractures: results from a radiological and histological study. Eur Radiol 17:2248–2252CrossRefPubMedGoogle Scholar
  8. 8.
    Lin CL, Lin RM, Huang KY et al (2013) MRI fluid sign is reliable in correlation with osteonecrosis after vertebral fractures: a histopathologic study. Eur Spine J 22:1617–1623CrossRefPubMedGoogle Scholar
  9. 9.
    Feng SW, Chang MC, Wu HT et al (2011) Are intravertebral vacuum phenomena benign lesions? Eur Spine J 20:1341–1348CrossRefPubMedPubMedCentralGoogle Scholar
  10. 10.
    Papapoulos S, Lippuner K, Roux C et al (2015) The effect of 8 or 5 years of denosumab treatment in postmenopausal women with osteoporosis: results from the FREEDOM Extension study. Osteoporos Int 26:2773–2783CrossRefPubMedPubMedCentralGoogle Scholar
  11. 11.
    Weinstein RS (2012) Glucocorticoid-induced osteoporosis and osteonecrosis. Endocrinol Metab Clin N Am 41:595–611CrossRefGoogle Scholar
  12. 12.
    Weinstein RS (2011) Clinical practice: glucocorticoid-induced bone disease. N Eng J Med 365:62–70CrossRefGoogle Scholar
  13. 13.
    Manolagas SC, Parfitt AM (2013) For whom the bell tolls: distress signals from long-lived osteocytes and the pathogenesis of metabolic bone diseases. Bone 54:272–278CrossRefPubMedGoogle Scholar
  14. 14.
    Rossini M, Gatti D, Adami S (2013) Involvement of Wnt/b-Catenin signalling in the treatment of osteoporosis. Calcif Tissue Int 93:121–132CrossRefPubMedGoogle Scholar
  15. 15.
    Sims NA, Ng KW (2014) Implications of osteoblast-osteoclast interactions in the management of osteoporosis by antiresorptive agents denosumab and odanacatib. Curr Osteoporos Rep 12:98–106CrossRefPubMedGoogle Scholar
  16. 16.
    Aghaloo TL, Cheong S, Bezouglaia O et al (2014) RANKL inhibitors induce osteonecrosis of the jaw in mice with periapical disease. J Bone Miner Res 29:843–854CrossRefPubMedPubMedCentralGoogle Scholar
  17. 17.
    de Oliveira CC, Brizeno LA, de Sousa FB et al (2016) Osteonecrosis of the jaw induced by receptor activator of nuclear factor-kappa B ligand (denosumab): review. Med Oral Patol Oral Cir Bucal 21:e431–e439PubMedPubMedCentralGoogle Scholar
  18. 18.
    Bonewald LF (2011) The amazing osteocyte. J Bone Miner Res 2:229–238CrossRefGoogle Scholar
  19. 19.
    Reid IR, Horne AM, Mihov B, Gamble GD (2017) Bone loss after denosumab: only partial protection with zoledronate. Calcif Tissue Int.  https://doi.org/10.1007/s00223-017-0288-x Google Scholar
  20. 20.
    Leder BZ, Tsai JN, Uihlein AV et al (2015) Denosumab and teriparatide transitions in postmenopausal osteoporosis (the DATA-Switch study): extension of a randomised controlled trial. Lancet 386:1147–1155CrossRefPubMedPubMedCentralGoogle Scholar
  21. 21.
    Kim KM, Park W, Oh SY et al (2014) Distinctive role of 6-month teriparatide treatment on intractable bisphosphonate-related osteonecrosis of the jaw. Osteoporos Int 25:1625–1632CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • Yves Maugars
    • 1
  • Géraldine Bart
    • 1
  • Pascale Guillot
    • 1
  • Marguerite Chemel-Mary
    • 1
  • Joëlle Glémarec
    • 1
  • Mélanie Gahier-Penhoat
    • 1
  • Benoit Le Goff
    • 1
  • Christelle Darrieutort-Laffite
    • 1
  1. 1.Rheumatology DepartmentNantes University HospitalNantes CedexFrance

Personalised recommendations